Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS Fort Worth, TX

April 23, 2011Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2011, 6:18 PM CDT for Stephens County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2011, 6:18 PM CDT (23:18 UTC)
Expired
Apr 23, 2011, 6:56 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 46 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1649 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KFWD 232318
SVRFWD
TXC429-240015-
/O.NEW.KFWD.SV.W.0101.110423T2318Z-110424T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
618 PM CDT SAT APR 23 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF BRECKENRIDGE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 645 PM
  CRYSTAL FALLS AND NECESSITY AROUND 655 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM SATURDAY
EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3295 9909 3295 9856 3265 9857 3264 9858
      3262 9910 3285 9911
TIME...MOT...LOC 2318Z 245DEG 25KT 3269 9913

$$
3 follow-up statements
231 
WWUS54 KFWD 232336
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CDT SAT APR 23 2011

TXC429-240015-
/O.CON.KFWD.SV.W.0101.000000T0000Z-110424T0015Z/
STEPHENS TX-
636 PM CDT SAT APR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN STEPHENS COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
WEST OF BRECKENRIDGE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 645 PM CDT...
  CRYSTAL FALLS AROUND 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3295 9896 3295 9856 3269 9857 3263 9910
      3285 9910
TIME...MOT...LOC 2337Z 245DEG 26KT 3275 9897

$$
432 
WWUS54 KFWD 232354
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT SAT APR 23 2011

TXC429-240015-
/O.CON.KFWD.SV.W.0101.000000T0000Z-110424T0015Z/
STEPHENS TX-
654 PM CDT SAT APR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN STEPHENS COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
CENTRAL STEPHENS COUNTY...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN STEPHENS COUNTY AT 710 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3287 9883 3295 9856 3275 9858 3274 9887
TIME...MOT...LOC 2354Z 245DEG 26KT 3281 9878

$$
671 
WWUS54 KFWD 232356
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CDT SAT APR 23 2011

TXC429-240007-
/O.CAN.KFWD.SV.W.0101.000000T0000Z-110424T0015Z/
STEPHENS TX-
656 PM CDT SAT APR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEPHENS COUNTY
IS CANCELLED...

AT 657 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3287 9883 3295 9856 3275 9858 3274 9887
TIME...MOT...LOC 2357Z 245DEG 26KT 3282 9876

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 3:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT APR 23 2011

.DISCUSSION...
A COLD FRONT HAS MOVED INTO THE EXTREME NORTHWESTERN PART OF THE
FORECAST AREA THIS AFTERNOON. AS OF 20Z...THE FRONT EXTENDED
SOUTHEAST OF AN ADA OKLAHOMA...WICHITA FALLS...THROCKMORTON...
SWEETWATER LINE. LOCAL CONVECTIVE PARAMETERS INDICATE THAT THE
CONVECTIVE INHIBITION IS DECREASING AND SATELLITE SHOWS BUILDING
CUMULUS FIELDS. EXPECT THUNDERSTORM INITIATION ALONG THE FRONTAL
BOUNDARY BETWEEN 21Z AND 22Z. THE MEAN STORM MOTION SHOULD BE EAST
NORTHEAST AT 30 KNOTS. GIVEN THE SURFACE TEMPERATURES IN THE UPPER
80S TO LOWER 90S...DEW POINTS IN THE LOWER TO MID 60S...AND CAPES
3000-4000 J/KG...EXPECT THE POTENTIAL FOR VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS LATE THIS AFTERNOON INTO THE EVENING. THE
HIGH RESOLUTION RAPID REFRESH MODEL...NAM...AND WRF INDICATE THAT
THE FRONT WILL APPROACH THE METROPLEX BEFORE STALLING...WHEREAS
THE GFS KEEPS THE FRONT TO THE NORTHWEST. HAVE BROUGHT THE FRONT
TO NEAR THE METROPLEX TONIGHT...AND THEN LIFTED IT SLIGHTLY TO THE
NORTHWEST TOWARD DAYBREAK. EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE OVERNIGHT ALONG AND NORTH OF THE FRONT.

THE FRONT SHOULD MOVE SOUTHEAST AGAIN SUNDAY MAYBE MOVING TO NEAR
A BONHAM...DALLAS... COMANCHE LINE BEFORE BECOMING QUASI-
STATIONARY ONCE AGAIN. THE FRONT WILL LIFT BACK NORTHWARD LATE
SUNDAY NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. THERE
WILL BE A POTENTIAL FOR SOME SEVERE THUNDERSTORMS AGAIN...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE SUNDAY AFTERNOON/EVENING.

WE WILL CONTINUE TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY. AFTERWARD...EXPECT THE MEAN UPPER
TROUGH TO MOVE EAST...WITH DRY WEATHER FORECAST FOR THURSDAY
THROUGH NEXT SATURDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  84  70  86  66 /  50  40  40  30  30
WACO, TX              72  89  72  89  67 /  20  20  20  20  20
PARIS, TX             68  83  66  82  63 /  40  40  40  50  40
DENTON, TX            66  81  68  86  61 /  60  50  40  30  30
MCKINNEY, TX          68  83  70  83  63 /  50  40  40  30  40
DALLAS, TX            69  86  71  87  67 /  50  40  40  30  30
TERRELL, TX           71  84  69  84  67 /  30  30  30  30  40
CORSICANA, TX         72  88  70  88  68 /  20  20  20  30  30
TEMPLE, TX            71  87  71  87  67 /  20  20  20  20  20
MINERAL WELLS, TX     64  83  67  91  58 /  60  50  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/58
Hazardous weather outlook, Apr 23, 3:16 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SAT APR 23 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT NORTHWEST OF A LINE FROM
COMANCHE TO CLEBURNE TO SULPHUR SPRINGS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
NORTHWESTERN TWO THIRDS OF NORTH TEXAS. SOME OF THE STORMS MAY
BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY THROUGH WEDNESDAY
AFTERNOON.
THE THREAT OF SEVERE WEATHER WILL REMAIN.

THE DRY LINE MAY REACH THE I-35 CORRIDOR TUESDAY...RESULTING IN
STRONG GUSTY WINDS AND RELATIVE HUMIDITY AS LOW AS 20 PERCENT
ACROSS WESTERN PORTIONS OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH THE
EVENING HOURS...PRIMARILY NORTH OF THE I-20 CORRIDOR.

In the hours before

Local storm report, Apr 23, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             PALO PINTO              32.77N  98.30W
04/23/2011  E1.00 INCH       PALO PINTO         TX   TRAINED SPOTTER

            QUARTER HAIL REPORTED ON THE WEST SIDE OF PALO PINTO
Local storm report, Apr 23, 6:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 NW GAINESVILLE        33.65N  97.17W
04/23/2011  E1.75 INCH       COOKE              TX   LAW ENFORCEMENT

            GOLFBALL HAIL 2 MILES NW OF GAINESVILLE
Local storm report, Apr 23, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             LINDSAY                 33.65N  97.23W
04/23/2011  E2.75 INCH       COOKE              TX   TRAINED SPOTTER

            BASEBALL HAIL IN LINDSAY
Local storm report, Apr 23, 6:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             GAINESVILLE             33.63N  97.15W
04/23/2011  E1.75 INCH       COOKE              TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL IN GAINESVILLE
Local storm report, Apr 23, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NNE LINDSAY           33.70N  97.20W
04/23/2011  E2.50 INCH       COOKE              TX   TRAINED SPOTTER

            TENNIS BALL HAIL REPORTED 4 MILES NNE OF LINDSAY
Local storm report, Apr 23, 6:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             SUNSET                  33.45N  97.77W
04/23/2011  E0.88 INCH       MONTAGUE           TX   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SUNSET

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:50 PM CDTSevere Thunderstorm WarningFWDMontague55 min
Apr 22, 8:44 PM CDTSevere Thunderstorm WarningFWDMontague27 min
Apr 23, 10:52 AM CDTWind AdvisoryFWDBell, Bosque, Collin, Coryell, Dallas, Denton and 13 more4 hr
Apr 23, 4:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague67 min
Apr 23, 5:11 PM CDTSpecial Weather StatementFWDPalo Pinto34 min
Apr 23, 5:20 PM CDTSpecial Weather StatementFWDWise25 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningFWDPalo Pinto62 min
Apr 23, 5:31 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise59 min
Apr 23, 5:36 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens54 min
Apr 23, 5:44 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Apr 23, 5:51 PM CDTTornado WarningFWDCooke, Grayson54 min
Apr 23, 5:55 PM CDTSpecial Weather StatementFWDComanche35 min
Apr 23, 6:05 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath55 min
Apr 23, 6:24 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker66 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise62 min
Apr 23, 6:40 PM CDTTornado WarningFWDWise50 min
Apr 23, 6:41 PM CDTTornado WarningFWDCooke, Grayson49 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningFWDJack, Wise40 min
Apr 23, 6:59 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Hood61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.